Texas, 2009

Heat in Texas, July 2, 2009

July 2, 2009 · NWS EWX · 1 event in 1 county or zone

A prolonged heat wave from the end of June through early July brought record temperatures and heat advisories to South Central Texas. Eighty-two year old twins died in San Antonio as a result of the record heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A prolonged heat wave from the end of June through early July brought record temperatures and heat advisories to South Central Texas. Eighty-two year old twins died in San Antonio as a result of the record heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 2, 5:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 5:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 AM CDT THU JUL 2 2009

.AVIATION...
NO CHANGES TO ONGOING TAF PACKAGE. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD. LIGHT AND VARIABLE WINDS WILL BECOME
SERLY 5 TO 10 KTS BY 17-18Z AT ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT THU JUL 2 2009/

DISCUSSION...
IN WAKE OF THE S/W TROF THAT PASSED OVER AND TO THE EAST OF SOUTH
CENTRAL TEXAS WEDNESDAY...A WEAKNESS IN HEIGHT FIELD ALOFT IS
FORECAST TO LINGER OVER THE SOUTH AND WEST PART OF SOUTH CENTRAL
TEXAS TODAY...AND FRIDAY...AS THE SUBTROPICAL RIDGE INCREASES
ACROSS THE REGION FROM THE NORTH.  THIS TREND IS EXPECTED TO
CONTINUE SATURDAY AND SUNDAY...AS MODERATE SUBTROPICAL RIDGING
IS FORECAST TO SPREAD ACROSS THE AREA AND PERSIST. THIS TYPE
OF PATTERN WILL BRING THE RETURN OF HOT AFTERNOONS AGAIN.
LATE THIS WEEKEND TO THE EARLY PART OF NEXT WEEK...TO THE NORTH
THE STORM TRACK ONCE AGAIN COULD BRING A SERIES OF S/W TROFS
CLOSE TO THE NORTHERN PART OF SOUTH CENTRAL TEXAS MONDAY AND
TUESDAY. THIS PATTERN WILL CAUSE THE RIDGE ALOFT TO WEAKEN
SLIGHTLY AGAIN MONDAY AND TUESDAY. PER TRENDS FROM THE PAST
FEW WEEKS WITH THESE PATTERNS SHOWED THE POSSIBILITY OF
WIDELY SCATTERED SHOWERS OVER THE NORTHEAST AND EAST PART OF
SOUTH CENTRAL TEXAS MONDAY AFTERNOON AND EVENING AND OVER THE
EAST PART OF SOUTH CENTRAL TEXAS ON TUESDAY.

BY WEDNESDAY SUBTROPICAL RIDGING IS FORECAST TO INCREASE AGAIN...
AND THIS TREND COULD CONTINUE TO PART OF THURSDAY. BY LATE NEXT
WEEK TO THE FOLLOWING WEEKEND THE SUBTROPICAL RIDGE IS FORECAST
TO MIGRATE NORTHWARD...AS THE HEIGHT FIELD WEAKENS SLIGHTLY OVER
SOUTH CENTRAL TEXAS. THIS COULD STILL ALLOW WEATHER SYSTEMS FROM
THE EAST TO MOVE ACROSS THE AREA...AND BRING MORE CLOUDS...
MODERATED DAYTIME HIGHS AND A SLIGHT CHANCE OF AFTN AND EVE
SHOWERS NEXT WEEKEND TO THE EARLY PART OF FOLLOWING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY             100  76 102  77 101 /  10  -   10  -   -
AUSTIN BERGSTROM INTL AIRPORT 100  72 101  74 101 /  10  -   10  -   -
NEW BRAUNFELS MUNI AIRPORT    101  74 101  74 100 /  10  -   10  -   -
BURNET MUNI AIRPORT            96  75  98  75  99 /  -   -   10  -   -
DEL RIO INTL AIRPORT           99  77  99  78 100 /  10  10  10  10  -
GEORGETOWN MUNI AIRPORT        99  75 100  76 100 /  10  -   10  -   -
HONDO MUNI AIRPORT            101  75 101  75 100 /  10  -   10  -   -
SAN MARCOS MUNI AIRPORT       100  74 100  75 100 /  10  -   10  -   -
LA GRANGE - FAYETTE REGIONAL   99  74 100  74 100 /  10  10  10  10  10
SAN ANTONIO INTL AIRPORT      101  77 100  77 100 /  10  -   10  -   -
STINSON MUNI AIRPORT          102  76 101  76 100 /  10  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/25
Hazardous weather outlook, Jul 2, 4:11 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT THU JUL 2 2009

TXZ171>173-183>194-202>209-217>225-228-031015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 2, 5:41 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 AM CDT THU JUL 2 2009

TXZ171>173-183>194-202>209-217>225-228-022000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
641 AM CDT THU JUL 2 2009

...HOT AFTERNOONS EXPECTED AGAIN TODAY THROUGH THE WEEKEND...

HOT AFTERNOONS ARE EXPECTED TO RETURN TODAY THROUGH THE
WEEKEND...AS THE SUMMER SUBTROPICAL RIDGE ALOFT INCREASES
OVER SOUTH CENTRAL TEXAS AGAIN.

AFTERNOON HIGHS ARE EXPECTED TO BE AROUND 100 TO 102.
THE HEAT INDEX IN THE AFTERNOONS WILL BE NEAR 100 TO 108.
THE INTENSE EARLY JULY SUN WILL ADD TO THE HEAT.

PROTECTION AGAINST THE INTENSE SUN RAYS AT THIS TIME OF THE
YEAR...USE OF LIGHT WEIGHT AND LIGHT COLORED CLOTHING...AND
TRYING TO AVOID OUTDOOR ACTIVITY AT THE HOTTEST TIME OF THE
DAY WILL MAKE IT EASIER TO DEAL WITH THE HOT AFTERNOONS.
ALSO CHECK ON THE ELDERLY AND MAKE SURE PETS HAVE SHADE AND
PLENTY OF WATER.

THE RIDGE ALOFT COULD MOVE WEST OR NORTHWEST NEXT WEEK...AS A
SERIES OF FAST MOVING WEATHER SYSTEMS PASS TO THE NORTHEAST
AND EAST OF THE AREA AGAIN.  THIS COULD BRING A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS TO THE NORTHEAST TO EAST PARTS OF
SOUTH CENTRAL TEXAS MONDAY AND TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bexar

When
July 2, 10:00 AM CST
Where
Bexar forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Eighty-two year old twins apparently died in their home in San Antonio. Cause of death was heatstroke according to the medical examiner. The twins did not want to use a fan or air conditioning stating that they were on a fixed income and were trying to save money. High temperatures were at or near 100 degrees in San Antonio that day and previous days as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bexar2009-07-0282FemalePermanent HomeDirect
Heat, Bexar2009-07-0282FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170467.